Fatal case of amiodarone-induced acute respiratory distress syndrome in a patient with severe left ventricular dysfunction due to extensive anterior acute myocardial infarction.

Yoshihiro Fukumoto, Akira Yamada, Hiroshi Ando, Atsushi Sobashima, Koichi Kuwata, Tohru Yamawaki, Ryo Nakamura, Yasuhiro Eto, Takuya Kishi, Masaki Ikeuchi, Masatoshi Sekiya, Makito Ozawa, Shuichi Okamatsu

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

We here report a case of 71-year-old man with acute extensive anterior myocardial infarction, who was complicated with ventricular tachycardia (VT) even after successful percutaneous coronary intervention. As intravenous administration of nifekalant terminated VT, we started oral administration of amiodarone (day 1). We gave 400 mg of amiodarone a day for the first week and 200 mg a day from the second week. The patient was stable with normoxia by day 20, in spite of pulmonary congestion-like infiltrates on chest X-ray. On day 21, he was complicated with acute respiratory distress syndrome. Immediate discontinuance of amiodarone and high-dose pulse glucocorticoid therapy with intubation slightly improved the infiltrations on chest X-ray. However, glucocorticoid therapy induced hyperglycemia with an increase in plasma osmolality, complicated with hypoalbuminemia, and gastrointestinal bleeding. Despite treatment with a large amount of saline, high-doses of catecholamines, and blood transfusion, the patient died on day 28. It is sometimes difficult to diagnose congestive heart failure or amiodarone-induced pulmonary infiltrates in patients with severe left ventricular dysfunction.

Original languageEnglish
Pages (from-to)37-41
Number of pages5
JournalFukuoka igaku zasshi = Hukuoka acta medica
Volume97
Issue number2
Publication statusPublished - Feb 2006

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Fingerprint Dive into the research topics of 'Fatal case of amiodarone-induced acute respiratory distress syndrome in a patient with severe left ventricular dysfunction due to extensive anterior acute myocardial infarction.'. Together they form a unique fingerprint.

  • Cite this

    Fukumoto, Y., Yamada, A., Ando, H., Sobashima, A., Kuwata, K., Yamawaki, T., Nakamura, R., Eto, Y., Kishi, T., Ikeuchi, M., Sekiya, M., Ozawa, M., & Okamatsu, S. (2006). Fatal case of amiodarone-induced acute respiratory distress syndrome in a patient with severe left ventricular dysfunction due to extensive anterior acute myocardial infarction. Fukuoka igaku zasshi = Hukuoka acta medica, 97(2), 37-41.